West Virginia, 2018

Hail in West Virginia, August 13, 2018

August 13, 2018 · NWS RNK · 1 event in 1 county or zone

A closed upper level low helped to trigger one severe thunderstorm during the afternoon. This storm produced hail up to the size of quarters in Monroe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A closed upper level low helped to trigger one severe thunderstorm during the afternoon. This storm produced hail up to the size of quarters in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 2:56 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 13, 2:56 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Mon Aug 13 2018

.SYNOPSIS...
Low pressure off the Mid-atlantic coast will drift northeast through
Tuesday with a nearly stationary front across the eastern
Carolinas, keeping a chance for showers and thunderstorms over
the Appalachians and central mid Atlantic region through
Tuesday. High pressure will then build in from the west with
generally fair weather for Wednesday, before a warm front brings
showers and thunderstorms back to the forecast on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM EDT Monday...

Convection is starting to pop early this afternoon as cool pool
associated with upper low is aiding in destabilization. Expect
some storms to be strong with a few producing large hail and
damaging winds mainly in Virginia along and east of I81 and
east of I77. Some storms will also have heavy downpours and may
produce some localized flooding, but the main threat for
excessive rainfall will reside further off to our northeast.

Convection will move east and taper off this evening, allowing
for fog and stratus to develop once again overnight. Do not have
enough confidence on areal coverage of fog outside of valley
locations to issue a dense fog advisory but expect some
visibilities below one mile by daybreak.

Any fog/stratus will burn off Tuesday morning and allow for
some self destructive sunshine. While the upper low will slowly
be pulling off to the northeast, it will still have enough
influence over the Appalachians and central mid Atlantic region
to aid convective development Tuesday afternoon. Expect coverage
to be of the scattered/widely scattered variety and a bit less
vigorous than the past couple of days.

Lows tonight will be on the chilly side with low/mid 60s east
of the Blue Ridge and mid 50s/around 60 to the west, with cooler
readings in the valleys. Highs Tuesday will be near seasonal
norms with mid 80s in the east and mid 70s/around 80 to the
west.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 350 PM EDT Monday...

Upper trough expected to lift northeast quickly Tuesday night to be
replaced by short wave ridge for Wednesday. Cannot rule out
an isolated lingering shower or weakening storm Tues evening, and
this could be along weak convergence zone across the southern part
of the area, but if there is anything at all it will die quickly
with loss of heating. Introduced some patchy early morning fog
mainly in mountains as well as more areas of fog in favored valley
area from new River to Greenbrier, but extent of fog will somewhat
depend on how much of any precip does occur Tuesday, which will
probably not be much of any. So could be a lot less than the morning
before.

Confidence is fairly high that Wednesday should be a dry day with
short wave ridge dominating, and also should be the warmest day of
the week, so going with the warmest guidance and may even be a
degree or two above that. Have low to mid 80s in the mountains, and
around 90 Piedmont but would not be surprised to get into the low
90s. By Wed evening a weak wave may try to push in from the west but
looks like any precip will die on the west side of the Appalachians
during the evening but have a small area of slight chance pops by
early evening in the far SW just in case.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 340 PM EDT Sunday...

General pattern for late this week is for a weak trough to develop
over the Midwest and Ohio Valley, increasing moisture flow into
the southern Appalachian once again with mainly diurnal pattern to
scattered convection. So Thursday return to scattered
showers/storms in the mountains and very little east, and still
a very warm day, and noticable increase by Friday in coverage to
include east of the Blue Ridge as well but somewhat cooler due to
greater cloud cover mainly. Some indication in the consensus of
models is that by Saturday or Sunday a short wave may temporarily
kick the trough east bu only to be replaced by another digging wave
by Monday. Hard to be confident in this timing, but will indicate
highest precip chances for Thurs into Friday, and slightly lower
chances Saturday and Sunday but still well in the chance category,
and some increase again for Monday. Ultimately there could be a day
over the weekend with a break in most precip activity in between
these short wave troughs, and this maybe Sunday, but given the
timing uncertainty will leave those chance pops up for each day for
the time being. Overall not seeing enough organization through this
period to be especially worried about severe or flash flooding, and
with a couple dry days ahead of this that should help with soil
moisture conditions. Still, always a chance for some strong storms
in this kind of a pattern with at least some weak shear.

Temperatures through this period seasonable to a little above
average.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 215 PM EDT Monday...

Cool pool aloft will aid in destabilization and yield scattered
thunderstorms across the region into this evening. Will go with
VCTS all sites and use short term amendments when storms become
imminent at an airfield.

After convection tapers off this evening, expect a brief period
of VFR before fog/stratus develop in a manner similar to last
night. This should yield IFR/LIFR conditions due to cig and/or
vis at all TAF sites late tonight before burning off Tuesday
morning. VFR conditions are then expected for the latter portion
of the valid period before widely scattered showers/storms
develop later Tuesday afternoon.

Winds will generally be light, with higher gusts near
thunderstorms.

Extended Discussion...

Model solutions are fair agreement that cut off upper level low
will move northeast through Wednesday. This will bring drier
weather and a better chance of VFR conditions into midweek. The
next cold front and chance of widespread showers and
thunderstorms with the associated MVFR conditions arrives on
Friday.

&&

.EQUIPMENT...
As of 355 PM EDT Monday...

Still awaiting parts delivery to begin repair of the KFCX WSR-
88D power supply. Expecting repair work to begin Tuesday
morning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/MBS
NEAR TERM...MBS
SHORT TERM...SK
LONG TERM...SK
AVIATION...AMS/MBS
EQUIPMENT...RAB/SK
Hazardous weather outlook, Aug 13, 1:45 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
245 PM EDT Mon Aug 13 2018

NCZ001>006-018>020-VAZ007-009>013-015-016-019-020-WVZ042>044-507-508-
140900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
245 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Dense fog will develop toward daybreak with visibility below one
mile at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ014-017-018-022>024-032>035-043>047-058-059-140900-
Montgomery-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
245 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may become severe this afternoon into this
evening with large hail and damaging winds.

Dense fog will develop toward daybreak with visibility below one
mile at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 2:18 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 E WARM SPRINGS        38.05N 79.72W
08/13/2018  E0.25 INCH       BATH               VA   TRAINED SPOTTER

            LARGE AMOUNTS OF HAIL ON THE EAST SIDE OF WARM SPRINGS
            MOUNTAIN. REPORTED THERE WAS ENOUGH TO MAKE DRIVING
            CONDITIONS HAZARDOUS.

&&

JRUCKMAN
Special weather statement, Aug 13, 2:22 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT MON AUG 13 2018

NCZ004-005-131945-
Stokes-Rockingham-
322 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...

Until 345 PM EDT.

At 322 PM EDT, a strong thunderstorm was located over Ayersville,
moving south at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mayodan...
Madison...
Walnut Cove...
Stoneville...
and Sandy Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3654 8012 3654 7989 3626 7986 3627 8026
TIME...MOT...LOC 1922Z 001DEG 23KT 3647 8004

KK
Local storm report, Aug 13, 2:33 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             5 NE HOT SPRINGS        38.04N 79.77W
08/13/2018  E1.00 INCH       BATH               VA   PUBLIC

            HAIL UP TO QUARTER SIZE ACCUMULATED ON ROUTE 39 AND
            CREATED HAZARDOUS DRIVING CONDITIONS. A TREE WAS ALSO
            BROUGHT DOWN BY THUNDERSTORM WINDS.

&&

MBS
Local storm report, Aug 13, 2:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 E WARM SPRINGS        38.05N 79.73W
08/13/2018  E1.00 INCH       BATH               VA   TRAINED SPOTTER

            MULTIPLE REPORTS OF LARGE HAIL ON THE EAST SIDE OF WARM
            SPRINGS MOUNTAIN ALONG ROUTE 39. REPORTED THERE WAS
            ENOUGH TO MAKE DRIVING CONDITIONS HAZARDOUS.

&&

JRUCKMAN
Special weather statement, Aug 13, 2:37 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
337 PM EDT MON AUG 13 2018

VAZ033-043-132000-
Henry-Franklin-
337 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY AND SOUTH
CENTRAL FRANKLIN COUNTIES...

Until 400 PM EDT.

At 337 PM EDT, a strong thunderstorm was located over Rocky Mount,
moving south at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Bassett...
Sydnorsville...
Ferrum...
and Stanleytown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3675 8008 3679 8007 3679 8004 3682 8006
      3704 8001 3704 7978 3674 7974
TIME...MOT...LOC 1937Z 001DEG 23KT 3697 7990

KK
Special weather statement, Aug 13, 3:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT MON AUG 13 2018

VAZ018-019-WVZ044-507-132130-
Craig-Alleghany-Eastern Greenbrier-Monroe-
428 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...SOUTH CENTRAL GREENBRIER AND NORTHEASTERN MONROE COUNTIES
IN SOUTHEASTERN WEST VIRGINIA...

Until 530 PM EDT.

At 428 PM EDT, a strong thunderstorm was located over Greenbrier
State Forest, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alleghany...
White Sulphur Springs...
Paint Bank...
Jordan Mines...
and Sweet Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3772 8046 3785 8028 3761 8002 3749 8021
TIME...MOT...LOC 2028Z 335DEG 13KT 3774 8035

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
August 13, 3:30 PM EST
Where
Monroe County, 0.81 mi SW of Pickaway
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -80.529

Hail up to the size of quarters fell at the UTC Aerospace Systems north of Union.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768567.